Iowa, 2006

Tornado in Iowa, August 10, 2006

August 10, 2006 · NWS DMX · 1 event in 1 county or zone

The airmass remained unstable over Iowa during the afternoon of the 10th. Temperatures were in the mid 80s with dew points in the mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The airmass remained unstable over Iowa during the afternoon of the 10th. Temperatures were in the mid 80s with dew points in the mid 70s. There was plenty of CAPE available with nearly 3500 J/kg available. The lifted index was around -9 C. by late afternoon. The LCL was relatively low, around 1000 meters. Thunderstorms formed over northwest Iowa and produced several funnel clouds. A brief touchdown occurred northeast of Lake City in Calhoun County. The tornado was laminar in appearance and was actually a landspout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 10, 2:07 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 10, 2:07 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
307 AM CDT THU AUG 10 2006

.DISCUSSION...
ACTIVE WEATHER SO WILL KEEP DISCUSSION SHORT. WATCH JUST ISSUED FOR
PORTIONS OF CNTRL/WC COUNTIES THRU 7 AM. MAIN THREAT FROM STORMS
ROLLING OUT OF ERN NE WL BE WINDS. STORMS HAVE ALSO FIRED ALONG HWY
20 CORRIDOR IN REGION OF MU CAPE MAX AND STRONG DEEP LAYER SHEAR.
COULD SEE SOME LARGE HAIL EARLY THIS MORNING. FOR LATER TODAY AND
THIS EVENING...HAVE EMPHASIZED POPS FOR SOUTHERN HALF. THE NAM IS
STRONGLY SUGGESTING AN MCS TO ROLL OVER SRN IA WITH WIND/HEAVY RAIN
THREAT. HAVE ADDED SLT CHC POPS IN FAR E ON FRI TO ACCT FOR NAM
SOLUTION WHICH LINGERS AN INVERTED TROF AND PRECIP ACRS MUCH OF CWA.
THE GFS IS VIRTUALLY DRY. DAY SHIFT CAN RE-EVALUATE. IN THE LATER
PERIODS...STILL FOLLOWING CONSISTENT ECMWF TIMING FOR PRECIP LATE
SAT AND SUN. NO CHANGES DAYS 4-7.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Aug 9, 6:52 PM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT WED AUG 9 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
752 PM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS CENTRAL
IOWA. THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT FROM
DAMAGING WINDS. IN ADDITION...VERY HIGH RAINFALL RATES OF 2 INCHES
PER HOUR OR MORE COULD PRODUCE RAPID URBAN FLOODING. LARGE HAIL IS
A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR SEVERE STORMS WILL CONTINUE INTO THURSDAY...MAINLY
SOUTH AND WEST OF A LINE FROM ROCKWELL CITY THROUGH DES MOINES TO
OSKALOOSA. MAIN THREAT WILL BE FROM DAMAGING WINDS WITH HAIL A
SECONDARY THREAT. ADDITIONAL THUNDERSTORMS ARE FORECAST ACROSS
CENTRAL IOWA ON SUNDAY INTO SUNDAY NIGHT...HOWEVER THE THREAT FOR
SEVERE WEATHER CANNOT BE DETERMINED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL IOWA TONIGHT. IN
ADDITION...SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN WESTERN AND
SOUTHERN PORTIONS OF THE AREA ON THURSDAY.

CC

The radar

The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Calhoun

When
August 10, 3:57 AM CST
Where
Calhoun County, 5 mi NE of Lake City
Rating
F0
Path length
0.2 mi
Path width
30 yd
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.317, -94.667

Brief touchdown of landspout tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528444.